Alert archive / Kansas / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 5, NWS Topeka, KS

April 12, 2022Cloud County, Republic County, Washington County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Apr 12, 2022, 7:14 PM CDT for Cloud County, Republic County, Washington County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 12, 2022, 7:14 PM CDT (00:14 UTC)
Expired
Apr 12, 2022, 8:00 PM CDT
In force
46 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cloud County, KS, Republic County, KS, Washington County, KS

The radar

The Grand Island radar (KUEX), 108 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 12, 6:46 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.2 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2022-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2844 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2022-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 182 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2844 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1434 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
182 m²/s²
0-3 km storm-relative helicity
344 m²/s²
Significant tornado parameter
1.7
Supercell composite
18.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 6:37 PM CDT, 37 minutes earlier.

Area forecast discussion, Apr 12, 6:37 PM CDT, 37 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
637 PM CDT Tue Apr 12 2022

.MESOSCALE DISCUSSION...
Issued at 630 PM CDT Tue Apr 12 2022

While there have been a few feeble attempts at convection along
the dryline in central Kansas, capping and dry air aloft have kept
any sustained convection at bay thus far. With any further
development looking more and more unlikely, attention turns to the
cold front just now entering Republic County. Current visible and
satellite imagery depicts strong linear ascent along this front.
Given this ascent and continued moisture advection from the south,
a line of storms should quickly develop in the 7-9 PM timeframe
across north- central Kansas. The linear storm mode will keep
damaging winds as the main threat, particularly given over 1000
J/kg of DCAPE and a 50- 60 kts LLJ. The tornado threat appears to
be low, given a 0-3 km bulk shear vector largely parallel to the
front, and increasing capping after sunset. A brief tornado can't
be ruled out with any line segment that becomes oriented more
North/South and thus more perpendicular to the 0-3 km shear
vector. However again this threat appears limited. Some large hail
(around an inch) may be possible initially, however this threat
too should diminish as storms quickly become linear. Wind then
continues as the main threat into the late evening hours,
particularly across north-central Kansas. Current expectations are
for this line to gradually weaken as it approaches the eastern
edge of the forecast area after midnight, as a strengthening cold
pool and increasing capping will act as negative factors. &&

.DISCUSSION...
Issued at 246 PM CDT Tue Apr 12 2022

Forecast Key Points:

- Severe Thunderstorms Possible This Afternoon, But Confidence
  Remains Low

- Widespread Thunderstorms Expected After 10 PM This Evening into
  Tonight

- Gusty South Winds Continue With Gusts Up To 55 MPH

- Very High to Extreme Fire Danger Wednesday Afternoon

- Freezing Temperatures Possible Thursday Morning

As of 2 PM Tuesday afternoon, a deepening midlevel trough axis was
situated across the central Rockies. The strongest forcing for
ascent was located across eastern WY into far western NE at this
time. At the surface, a rapidly deepening surface low was located in
south central SD/north central NE with a trailing Pacific front to
the southwest into portions of northwest KS. A dry line extended
southward and was located just west of Highway 81/I-135. Conditions
to the west of the dryline have become very favorable for rapid fire
growth with southwest winds gusting to 55 MPH and relative humidity
values in the 10-20 percent range. Please refer to the fire weather
section for additional details. To the east of the dryline, a
conditionally potent severe weather environment resides. Latest
satellite imagery reveals a stratocumulus field decreasing in
coverage across eastern KS. Like previous forecast issuances, there
are 3 locations for potential storm development, details are below.

Beginning with Area #1 (east central/northeast KS):

A decaying stratocu deck extends from KUKL through KTOP. Latest
satellite trends suggest as boundary layer mixing heights continue
to deepen, the cumulus field may entirely erode. In the mean time,
this zone has yielded a subtle differential mixing boundary and may
provide a focal point for a rogue storm to develop through 7 or 8
PM. Confidence in convective initiation is very low but the
background environment is quite favorable for all modes of severe
weather. Satellite trends will have to monitored closely through the
remainder of the evening.

Area #2 (central and north central KS):

The aforementioned dryline is forecast to mix just east of Highway
81 this afternoon before being overtaken by the Pacific front this
evening. Latest mesoanalysis reveals a moderate capping inversion
remains across the dry line zone, thanks-in-part to a very warm EML.
Short range guidance remains quite pessimistic for convective
development along the dry line as well, even with little capping
inversion by 22-23Z. This is likely due to the lack of strong
mid/upper level forcing for ascent and dry air entrainment with any
updraft attempt. Anyways, this area will also have to be monitored
closely with satellite for signs of convective initation. Similar to
area #1, the background environment remains very conducive to
supercell structures should a storm develop.

Area #3 (eventually the entire forecast area):

Confidence is highest for convective initiation in this zone. The
main midlevel trough will eject into the Plains after 7 PM,
overspreading the cold front from eastern NE through south central
KS. This increasing midlevel ascent should foster a rapid increase
in linear convection after 10 PM. Forecast guidance continues to
depict the linear convection will build southward into portions of
north central KS around 10 PM, moving east from there. Deep and
lower level shear vectors will be largely parallel to the linear
convection (SSW to NNE), therefore do not see a substantial QLCS
tornado threat developing and the main concern will be damaging
straight line winds. This line of storms should exit the area by 12Z
Wednesday.

Fire weather concerns continue into the day Wednesday, please refer
to the fire weather section below for additional details. In
addition, a few lingering showers are possible through the day
Wednesday across mainly far eastern KS as a secondary shortwave
trough ejects into the central Plains. Otherwise, a cooler and
quieter weather pattern is forecast to overspread the region for the
remainder of the period. Freezing temperatures are possible Thursday
morning. Otherwise, a low-amplitude shortwave is progged to eject
into the Plains over the weekend, increasing rain chances for Sunday

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 636 PM CDT Tue Apr 12 2022

VFR expected at all terminals with the exception of likely MVFR as
a line of TSRA is expected to develop and move southeast around
03Z at KMHK and 06Z at KTOP/KFOE. Strong southerly winds shift to
the northwest with the FROPA, remaining gusty throughout the
forecast period. Small chance for a line of showers to pass over
terminals aft 14Z, but otherwise no other concerns noted.

.FIRE WEATHER...
Issued at 246 PM CDT Tue Apr 12 2022

Extreme fire weather conditions have developed west of Highway-81
and will progress into Republic, Cloud, and Ottawa counties as the
dryline further mixes east. Relative humidity values will rapidly
fall to 10-20 percent with southwest winds continuing to gust up to
55 MPH. Per the latest update from Kansas State Forest Service, fuel
loads are at historic levels yielding very aggressive fire behavior.
A drastic wind shift to the northwest is expected between 7-9 PM
across north central KS. Relative humidity values should gradually
increase through the night, although northwest winds will gust above
25 MPH through much of the night.

Another afternoon of very high to extreme fire danger is expected
Wednesday afternoon across north central KS. Westerly winds gusting
up to 30 MPH and relative humidity values falling as low as 15%
combined with near historic fuel load levels will create extreme
fire danger. As a result, have issued a Red Flag Warning from noon
to 8 PM Wednesday for counties in north central KS.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 1 AM CDT Wednesday for KSZ008>012-020>024-
026-034>040-054>056-058-059.

Red Flag Warning from noon to 8 PM CDT Wednesday for KSZ008-009-
020-021-034.

Red Flag Warning until 9 PM CDT this evening for KSZ008-020-034.

&&

MESOSCALE...Reese
DISCUSSION...Baerg
AVIATION...22
FIRE WEATHER...Baerg
Hazardous weather outlook, Apr 12, 2:45 PM CDT, 4 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
245 PM CDT Tue Apr 12 2022

KSZ008>012-020>024-026-034>040-054>056-058-059-131945-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
245 PM CDT Tue Apr 12 2022

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight

There is a slight chance for severe thunderstorms this afternoon
and evening. The chance storms develop this afternoon remains very
low. However, if storms form very large hail, damaging winds and a
few tornadoes would be expected. Thunderstorms are likely tonight
as a cold front moves through the area. The main hazard with the
overnight storms will be damaging winds.

Strong southerly winds remain sustained between 25 to 35 mph with
gusts up to 55 mph. A Wind Advisory remains in effect through 1 AM
tonight for the entire area. Low humidity will also occur across
north central Kansas this afternoon and evening. A Red Flag
Warning remains in effect for Republic, Cloud and Ottawa counties
from noon until 9 pm CDT.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Extreme fire danger is expected across north central Kansas
Wednesday afternoon. A Red Flag Warning will go into effect from
noon to 8 PM Wednesday.

Cold overnight low temperatures Wednesday night into early
Thursday morning may cause freezing conditions to set up area
wide.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/media/top/DssPacket.pdf

In the hours before

Local storm report, Apr 12, 2:04 PM CDT, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
204 PM CDT TUE APR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 PM     NON-TSTM WND GST 5 NE WOODBINE           38.85N 96.91W
04/12/2022  M58 MPH          DICKINSON          KS   MESONET

            MESONET STATION FW3077 WOODBINE.

&&
Local storm report, Apr 12, 5:01 PM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
501 PM CDT TUE APR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     NON-TSTM WND GST 5 NNE LAWRENCE          39.02N 95.22W
04/12/2022  M58 MPH          DOUGLAS            KS   ASOS

            ASOS STATION KLWC LAWRENCE.

&&

CP
Local storm report, Apr 12, 6:38 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
638 PM CDT TUE APR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     NON-TSTM WND GST 5 NNE LAWRENCE          39.02N 95.22W
04/12/2022  M59 MPH          DOUGLAS            KS   ASOS

            ASOS STATION KLWC LAWRENCE.

&&
Local storm report, Apr 12, 7:06 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
706 PM CDT TUE APR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     NON-TSTM WND DMG 2 SSE WINCHESTER        39.29N 95.25W
04/12/2022                   JEFFERSON          KS   EMERGENCY MNGR

            CARPORT ROOF BLOWN OFF AND WRAPPED UP IN
            POWER LINES.

&&

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 7:36 PM CDTSevere Thunderstorm WarningTOPClay, Cloud39 min
Apr 12, 7:43 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Dickinson, Ottawa47 min
Apr 12, 7:58 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPCloud, Republic, Washington47 min
Apr 12, 8:15 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Riley45 min
Apr 12, 8:26 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Dickinson, Ottawa49 min
Apr 12, 8:42 PM CDTSevere Thunderstorm WarningTOPMarshall, Washington48 min
Apr 12, 9:00 PM CDTSevere Thunderstorm WarningTOPClay, Geary, Riley45 min
Apr 12, 9:13 PM CDTSpecial Weather StatementTOPDickinson47 min
Apr 12, 9:26 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPMarshall, Nemaha, Washington39 min
Apr 12, 9:29 PM CDTSevere Thunderstorm WarningTOPDickinson31 min
Apr 12, 9:47 PM CDTSpecial Weather StatementTOPPottawatomie, Riley28 min
Apr 12, 9:57 PM CDTSpecial Weather StatementTOPGeary48 min
Apr 12, 10:02 PM CDTSpecial Weather StatementTOPDickinson43 min
Apr 12, 10:08 PM CDTSpecial Weather StatementTOPNemaha37 min
Apr 12, 10:45 PM CDTSpecial Weather StatementTOPBrown30 min
Apr 13, 2:16 AM CDTFreeze WarningTOPBrown, Clay, Cloud, Dickinson, Geary, Jackson and 12 more31 hr
Apr 13, 2:31 PM CDTFire Weather WatchTOPBrown, Clay, Cloud, Dickinson, Douglas, Geary and 11 more12 hr
Apr 13, 2:39 PM CDTFrost AdvisoryTOPAnderson, Coffey, Douglas, Franklin, Osage18 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.